Winter Storm, Vernon
- When
- January 2, 1:00 AM CST
- Where
- Vernon forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.851, -94.342 (the zone’s center; the record gives no point)
The third significant winter storm of the 2002-2003 cool season, blanketed areas of west central and central Missouri with seven inches of snow. Accumulations tapered down to less than an inch across extreme southern Missouri.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
The third significant winter storm of the 2002-2003 cool season, blanketed areas of west central and central Missouri with seven inches of snow. Accumulations tapered down to less than an inch across extreme southern Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jan 1, 8:13 PM CST, 4 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 813 PM CST WED JAN 1 2003 18Z MESO ETA HAS A GOOD HANDLE ON EXTENT OF PRECIPITATION SO FAR WITH A BAND OF RAIN...SLEET...AND SNOW DEVELOPING IN UPPER DIFFLUENT FLOW NORTHEAST OF THE CLOSED UPPER LOW. BEST OMEGA FIELDS REMAIN NORTH OF INTERSTATE 44 FOR THE REST OF THE EVENING. TROUBLING ASPECT OF THE FORECAST IN THERMAL PROFILE. 00Z KSGF SOUNDING REACHED A MAX OF +4.9 DEG C JUST BELOW 850MB LEVEL WHILE FORECAST SOUNDING ONLY REACHED TO AROUND +2 DEG C. SOUNDING WAS SATURATED BELOW 700 MB SO SIGNIFICANT EVAPORATIVE COOLING WILL NOT OCCUR. I AM WORRIED THAT CHANGE OVER TO SNOW WILL BE MORE GRADUAL THAN PREVIOUSLY THOUGHT BASED ON POOR HANDING OF THE LOW LEVEL THERMAL FIELD...WITH A SIGNIFICANT PERIOD OF SLEET AND/OR FREEZING RAIN/DRIZZLE POSSIBLE. SLEET FALLING FROM CARTHAGE NORTH AND NORTHEAST TO FORT SCOTT AND NEVADA AND TRUMAN LAKE AREA IN CONVECTIVE PRECIPITATION BANDS. KSGF HAS 33 DEG F WITH A HEAVY DRIZZLE. ALL IN ALL...WILL KEEP WARNINGS AND ADVISORIES AS IS FOR NOW...BUT GIVEN THAT OVERALL BEST LIFT WILL REMAIN FROM SOUTHEAST KANSAS TO CENTRAL MISSOURI...NOT VERY CONFIDENT ABOUT ACCUMULATION AMOUNTS OVER SOUTHERN MO. BUT...IT CERTAINLY WOULDNT BE PRUDENT TO YANK ANY COUNTIES FROM ADVISORIES/WARNINGS AT THIS TIME CONSIDERING THE UPPER LOW HAS YET COME THROUGH. .SGF... MO...WINTER STORM WARNING FOR TONIGHT THROUGH THURSDAY MORNING MISSOURI ZONES ALONG AND NORTH OF 144. WINTER WEATHER ADVISORY ELSEWHERE. KS...WINTER WEATHER ADVISORY FOR TONIGHT THROUGH THURSDAY MORNING. DSA
MOZ055>058-066>071-077>083-088>098-101>106-021200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 330 PM CST WED JAN 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THROUGH TONIGHT. WEATHER HAZARDS EXPECTED: SLEET AND SNOW. AREAS AFFECTED AND TIMING: BEGINNING AFTER SUNSET AREAWIDE. DISCUSSION: AREAS OF MODERATE TO HEAVY DRIZZLE WILL PERSIST ALONG THE OZARK PLATEAU THROUGH SUNSET. IN ADDITION TO REDUCED VISIBILITIES... WET ROADWAYS MAY REFREEZE INTO A LAYER OF BLACK ICE AS TEMPERATURES COOL BELOW FREEZING THIS EVENING. AS AN UPPER LEVEL STORM SYSTEM APPROACHES...SLEET AND SNOW WILL BEGIN EARLY THIS EVENING AND CHANGE TO ALL SNOW BY LATE IN THE EVENING. SEVERAL INCHES OF SNOW WILL LIKELY ACCUMULATE ALONG AND TO THE NORTH OF I44 IN MISSOURI. LESSER AMOUNTS OF SNOW ARE EXPECTED IN SOUTHEAST KANSAS AND FAR SOUTHERN MISSOURI SOUTH OF HIGHWAY 60. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SNOW WILL TAPER OFF FROM WEST TO EAST BY THURSDAY AFTERNOON...AS THE SURFACE LOW TRACKS TOWARDS THE OHIO RIVER VALLEY. AN ADDITIONAL 1 TO 2 INCHES OF SNOW IS POSSIBLE BY MIDDAY. EXPECTED STORM TOTAL SNOW AND ICE ACCUMULATIONS WILL RANGE FROM 3 TO 5 INCHES ALONG AND NORTH OF INTERSTATE 44 IN MISSOURI...TO 1 TO 3 INCHES ALONG THE ARKANSAS BORDER AND IN SOUTHEAST KANSAS. BOOKBINDER THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
The national radar mosaic for the moment the first event began.
11 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, January 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5339769, 5339770, 5339771, 5339772, 5339773, 5339774, 5339775, 5339776, 5339777, 5339778, 5340116.